Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Raleigh, NC

May 11, 2017Halifax County, Warren County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 11, 2017, 12:10 AM EDT for Halifax County, Warren County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 12:10 AM EDT (04:10 UTC)
Expired
May 11, 2017, 12:45 AM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Halifax County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 97 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

305 
WUUS52 KRAH 110410
SVRRAH
NCC083-185-110445-
/O.NEW.KRAH.SV.W.0055.170511T0410Z-170511T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1210 AM EDT THU MAY 11 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Eastern Warren County in central North Carolina...
  Northwestern Halifax County in central North Carolina...

* Until 1245 AM EDT

* At 1209 AM EDT, a severe thunderstorm was located 5 miles southwest
  of Ebony, or 9 miles northeast of Warrenton, moving southeast at 30
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles will be possible. 

* Locations impacted include...
  Littleton, Macon, Arcola, Medoc Mountain State Park, Airlie, Lake
  Gaston and Southpointe And Morningstar Marinas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows.

&&

LAT...LON 3654 7791 3653 7790 3651 7790 3648 7785
      3632 7769 3618 7793 3619 7794 3618 7795
      3654 7818 3655 7815
TIME...MOT...LOC 0409Z 320DEG 27KT 3651 7804 

HAIL...1.00IN
WIND...<50MPH
 
$$

VINCENT
2 follow-up statements
349 
WWUS52 KRAH 110427
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1227 AM EDT THU MAY 11 2017

NCC083-185-110445-
/O.CON.KRAH.SV.W.0055.000000T0000Z-170511T0445Z/
Warren NC-Halifax NC-
1227 AM EDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR EASTERN WARREN AND NORTHWESTERN HALIFAX COUNTIES...

At 1225 AM EDT, a severe thunderstorm was located 5 miles west of
Littleton, or 9 miles northeast of Warrenton, moving southeast at 25
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles will be possible.

Locations impacted include...
Littleton, Macon, Arcola, Medoc Mountain State Park, Airlie, Lake
Gaston and Southpointe And Morningstar Marinas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3654 7791 3653 7790 3651 7790 3631 7770
      3618 7793 3619 7794 3618 7795 3649 7814
      3654 7813
TIME...MOT...LOC 0425Z 327DEG 20KT 3646 7800 

HAIL...1.00IN
WIND...<50MPH
 
$$

VINCENT
612 
WWUS52 KRAH 110449
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1249 AM EDT THU MAY 11 2017

NCC083-185-110458-
/O.EXP.KRAH.SV.W.0055.000000T0000Z-170511T0445Z/
Warren NC-Halifax NC-
1249 AM EDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WARREN AND
NORTHWESTERN HALIFAX COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened. As a result, the 
warning will be allowed to expire. However, another strong storm 
will track southeast from Warren county into northern Nash county 
and extreme southwestern Halifax county through 130 AM EDT.

LAT...LON 3654 7791 3653 7790 3651 7790 3631 7770
      3618 7793 3619 7794 3618 7795 3649 7814
      3654 7813
TIME...MOT...LOC 0448Z 320DEG 27KT 3634 7788 

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:45 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 10, 10:45 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1045 PM EDT Wed May 10 2017

.SYNOPSIS...
A quasi-stationary front across the area will be the focus for
scattered showers and thunderstorms, especially from the VA/NC
border northward. Several quick-moving disturbances will cross the
Appalachians and Mid-Atlantic over the course of the week, leading
to periods of unsettled weather, with the potential for organized
areas of thunderstorms to move southeast along the stationary front.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1045 PM Wednesday...

Isolated mini supercell thunderstorms propagating southeast out of
south-central VA are riding along a quasi-stationary frontal zone
extending south into the area. Latest radar and lightning trends
suggest that diminishing instability, owing to loss of heating, will
result in further weakening with severe threat rapidly diminishing
over the next couple of hours, with large hail the primary threat.

If the second batch of widely scattered convection across south-
central Va holds together it will skirt across the NE Coastal Plain
counties and should be out of the area by 06z.

Overnight temperatures generally 60-65 degrees.

By early Thursday, a larger scale synoptic shortwave is
forecast to move across the Great Lakes and Ohio Valley. This
will likely initiate an MCS over the Ohio Valley during the
overnight tonight, this feature moving downstream toward the
VA/NC border after daybreak Thursday. Highest probability for
showers/storms associated with this feature Thursday morning
will be across the northern Piedmont and northern Coastal Plain
with a more areawide response Thursday afternoon pending
remnant outflow boundary.

For the next several days the highest probability for rainfall
and cloud cover will be across the north, associated with the
coolest temperatures. Warmest readings will be across the south
where readings may approach 90 degrees. ~PM

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM EDT Wednesday...

Thursday night, a nearly stationary frontal boundary will still be
positioned from roughly Ohio southeast into far eastern North
Carolina. While isolated to scattered showers are expected along
this feature, a greater coverage of activity will be possible during
the second half of the overnight hours as a potential mesoscale
convective complex rides southeast along this boundary into parts of
central and eastern Virginia. The southern extent of this feature
may intersect the far northeast sections of the forecast area. With
guidance trending the focus for precipitation farther north within
the forecast area, have downplayed the potential across the far
southwest sections as the night progresses.

During the course of the day Friday into Friday night, precipitation
chances will increase again in advance of an approaching upper level
low. This feature will be heading through central Tennessee by the
afternoon. Good jet dynamics in advance of the low/trough will help
trigger a greater coverage of showers and thunderstorms. The Day 3
Convective Outlook by the Storm Prediction Center places a marginal
risk of severe weather across the far southwestern portions of the
forecast are during this time period.

The upper low and its associated cold front are progged to cross the
region during the day Saturday. This will be another day of very
good coverage of showers. The bulk of the activity will be east of
the region by the peak heating of the day. This will limit any
thunderstorm activity to the mainly the eastern half of the region
through mid-day. The cold front will be east of the area by Saturday
evening. Clearing skies are expected through the evening hours, with
all locations clear by midnight.

Temperatures during this portion of the forecast will average about
five degrees above normal in regards to low temperatures, and close
to five degrees below normal in regards to high temperatures.
&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 320 PM EDT Wednesday...

For the weekend and early next week, both surface high pressure and
an upper level ridge will build over the area. This scenario will
allow for moderating temperatures as heights build, limited cloud
cover, and no precipitation in the forecast.

Temperatures will trend milder each day. While temperatures on
Sunday will be near normal, by Wednesday, readings about five to ten
degrees above normal are anticipated.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 845 PM Wednesday...

24 Hour TAF period: Mostly VFR conditions across the area this hour
and this should continue through much of the night for most
locations but there is a chance for fog/low stratus mainly in the
northeast with KRWI having the greatest chance for sub-VFR
conditions. A chance for showers and storms tomorrow afternoon will
once again be greatest in the northeastern half of the forecast
area. Some of these storms could become severe.

Long Term: Unsettled weather continues through Saturday before
clearing out on Sunday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...PM
NEAR TERM...CBL/PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...ELLIS
Hazardous weather outlook, May 10, 3:56 PM EDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
Issued by National Weather Service BLACKSBURG VA
356 PM EDT Wed May 10 2017

NCZ038-039-073>075-083-084-112000-
Davidson-Randolph-Stanly-Montgomery-Moore-Anson-Richmond-
356 PM EDT Wed May 10 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms are possible Thursday
afternoon and overnight. The main severe weather threat will be hail
up to one inch in diameter and locally damaging winds.

Isolated strong to severe thunderstorms will again be possible Friday
afternoon and evening with damaging winds and large hail as the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>025-040>042-076>078-085-086-088-089-112000-
Forsyth-Guilford-Alamance-Orange-Durham-Chatham-Wake-Johnston-Lee-
Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
356 PM EDT Wed May 10 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms are possible Thursday
afternoon and overnight. The main severe weather threat will be hail
up to one inch in diameter and locally damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-026>028-043-112000-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-
356 PM EDT Wed May 10 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated severe thunderstorms are possible Thursday afternoon and
overnight. The main severe weather threat will be hail up to one inch
in diameter and locally damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 10, 11:50 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1150 PM EDT WED MAY 10 2017

NCZ009>011-110430-
Vance NC-Warren NC-Halifax NC-
1150 PM EDT WED MAY 10 2017

...A strong thunderstorm will affect portions of northeastern
Vance...Warren and northwestern Halifax Counties Until 1230 AM EDT...

At 1150 PM EDT, Doppler radar was tracking A strong thunderstorm over
Boydton, or 10 miles south of Chase City, moving southeast at 30 mph.

Dime to penny size hail will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Warrenton, Norlina, Littleton, Middleburg, Macon, Afton, Steele Creek
Marina & Campground, Kerr Lake, Wise and Lake Gaston.

LAT...LON 3651 7790 3650 7783 3648 7779 3626 7828
      3626 7832 3653 7847 3654 7845 3654 7790
TIME...MOT...LOC 0350Z 331DEG 27KT 3666 7841

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:49 PM EDTSevere Thunderstorm WarningRAHGranville, Vance56 min
May 10, 10:07 PM EDTSevere Thunderstorm WarningRAHWarren53 min
May 10, 11:50 PM EDTSpecial Weather StatementRAHWarren40 min
May 11, 12:35 AM EDTSpecial Weather StatementRAHWarren25 min
May 11, 12:53 AM EDTSpecial Weather StatementRAHNash37 min
May 11, 1:05 AM EDTSevere Thunderstorm WarningRAHHalifax, Nash40 min
May 11, 6:57 PM EDTSevere Thunderstorm WarningRAHGranville, Vance63 min
May 11, 7:44 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.